Effects of Coenzyme Q10 on Statin-Induced Myopathy: An Updated Meta-Analysis of Randomized Controlled Trials.J Am Heart Assoc. 2018 10 02; 7(19):e009835.JA
Background Previous studies have demonstrated a possible association between the induction of coenzyme Q10 (CoQ10) after statin treatment and statin-induced myopathy. However, whether CoQ10 supplementation ameliorates statin-induced myopathy remains unclear. Methods and Results PubMed, EMBASE , and Cochrane Library were searched to identify randomized controlled trials investigating the effect of CoQ10 on statin-induced myopathy. We calculated the pooled weighted mean difference (WMD) using a fixed-effect model and a random-effect model to assess the effects of CoQ10 supplementation on statin-associated muscle symptoms and plasma creatine kinase. The methodological quality of the studies was determined, according to the Cochrane Handbook. Publication bias was evaluated by a funnel plot, Egger regression test, and the Begg-Mazumdar correlation test. Twelve randomized controlled trials with a total of 575 patients were enrolled; of them, 294 patients were in the CoQ10 supplementation group and 281 were in the placebo group. Compared with placebo, CoQ10 supplementation ameliorated statin-associated muscle symptoms, such as muscle pain (WMD , -1.60; 95% confidence interval [ CI ], -1.75 to -1.44; P<0.001), muscle weakness (WMD , -2.28; 95% CI , -2.79 to -1.77; P=0.006), muscle cramp (WMD , -1.78; 95% CI , -2.31 to -1.24; P<0.001), and muscle tiredness (WMD , -1.75; 95% CI , -2.31 to -1.19; P<0.001), whereas no reduction in the plasma creatine kinase level was observed after CoQ10 supplementation (WMD , 0.09; 95% CI , -0.06 to 0.24; P=0.23). Conclusions CoQ10 supplementation ameliorated statin-associated muscle symptoms, implying that CoQ10 supplementation may be a complementary approach to manage statin-induced myopathy.